New Mexico, 2003

Winter Storm in New Mexico, March 19, 2003

March 19, 2003 · NWS ABQ · 4 events in 4 counties and zones

Heavy snow of 7 to 15 inches developed across far northern New Mexico from Chama east to Taos, Red River, Raton and northern Union County. Capulin reported 6 inches of fresh snow with drifts up to 3 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy snow of 7 to 15 inches developed across far northern New Mexico from Chama east to Taos, Red River, Raton and northern Union County. Capulin reported 6 inches of fresh snow with drifts up to 3 feet. Some high mountain ski areas reported amounts of 18 to 24 inches over a 36 to 48 hour interval from separate snows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 18, 9:06 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 18, 9:06 PM MST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
906 PM MST TUE MAR 18 2003

MAIN FORECAST IS ON TRACK. MADE A FEW ADJUSTMENTS TO THE FAR
NORTHEAST HIGHLANDS WITH AMOUNTS ALONG THE CO BORDER INCREASED AND
BLOWING SNOW POSSIBLE. ALSO ADDED LOCAL HEAVY AMOUNTS TO THE SANDIA
MOUNTAIN AREA. EVENING WORDING REMOVED.AS

.ABQ...SNW ADVY TONIGHT THRU WED NMZ008-014-010-011-006-012-003-
       WNTR STM WRNG TONIGHT THRU WED NMZ002-004-005-007-
Hazardous weather outlook, Mar 18, 6:00 AM MST, 20 hours before
NMZ001>021-026-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST TUE MAR 18 2003

...SNOW ADVISORY TODAY THROUGH WEDNESDAY NORTHERN MOUNTAINS MAINLY
   ABOVE 7500 FEET...
...WINTER WEATHER ADVISORY TODAY THROUGH WEDNESDAY WESTERN MOUNTAINS
   AND SANDIA/MANZANO MOUNTAINS...
...WINTER STORM WATCH TONIGHT THROUGH WEDNESDAY NORTHEAST HIGHLANDS
   AND FAR NORTHEAST PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

AN STRONG UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OVER NEW MEXICO
WILL RESULT IN THE SIGNIFICANT AMOUNTS OF SNOWFALL ABOVE 7500 FEET
FOR THE NORTHERN AND WESTERN MOUNTAINS...AS WELL AS THE SANDIA AND
MANZANO MOUNTAINS. THERE ALSO EXIST THE POSSIBILITY FOR SIGNIFICANT
SNOWFALL OVER THE NORTHEAST HIGHLANDS AND FAR NORTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SCATTERED TO WIDESPREAD SNOW SHOWERS WILL CONTINUE THROUGH
SUNDAY AFTERNOON WITH THE GREATEST POSSIBILITY OF ACCUMULATING
SNOWFALL ENDING ON WEDNESDAY. BEYOND WEDNESDAY NO HAZARDOUS WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MARTIN

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northwest Mountains Including Jemez

When
March 19, 2:00 AM MST to 9:00 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Northeast Highlands

When
March 19, 2:00 AM MST to 9:00 PM MST
Where
Northeast Highlands forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Sangre de Cristo Mountains

When
March 19, 2:00 AM MST to 9:00 PM MST
Where
Sangre de Cristo Mountains forecast zone
Reported by
OFFICIAL NWS OBS.

Winter Storm, Far Northeast Plains

When
March 19, 2:00 AM MST to 9:00 PM MST
Where
Far Northeast Plains forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347044, 5347045, 5347046, 5347047.